Effects of Opium Use You Don’t Want to Experience
When people abuse the drug opium, they experience many problematic, harmful, and sometimes even deadly side effects. Opium can cause euphoria and a relief from pain which is why many people abuse it, but there are also effects of opium you don’t want to experience. These come along with the desired effects and can often be extremely dangerous which may make you rethink the idea of recreational opium use.
According to the DEA, “Opium inhibits muscle movement in the bowels leading to constipation.” This is one of the side effects of opiate-based drugs that causes the most complaints. Because opium is a natural opiate that comes from the poppy plant, it does cause constipation when recreationally abused and the results can be very uncomfortable. While there are products that attempt to relieve this symptom, it a side effect that many prescription and medicinal opiate and opioid users struggle with.
One of the common side effects of street opioids is a constant itchiness. There isn’t much that can be done to relieve it, and it can make someone very uncomfortable. Opium itchiness is not to the point of the itchiness caused by drugs like methamphetamine (which make the user pick at their skin until sores develop), but it can still cause skin problems of its own if the individual itches too much.
Nausea and Vomiting
Because of the gastrointestinal problems caused by opium, nausea and vomiting are constant reactions to opium intoxication. When someone is smoking, ingesting, or otherwise taking opium, it can make the person feel queasy and sick to their stomach. This symptom also does not immediately go away after intoxication or even after they eventually stop taking the drug altogether (as it is a symptom of opioid withdrawal).
When opiate-based drugs are abused, “even a single large dose can cause severe respiratory depression and death” (NIDA). This is called overdose and it often occurs when a person is abusing an opiate-based drug, opium not excluded. If a person smokes or takes too much opium, their breathing can slow down to an alarmingly shallow rate. It is very dangerous and can lead to the person’s breathing stopping entirely. They could slip into a coma or even die in this state, and brain damage is also highly possible.
Some of the other symptoms that go along with respiratory depression as a part of opium overdose are:
- Extremely small pupils or pinpoint pupils
- Loss of consciousness
Respiratory depression as an effect of opium use is very dangerous. Sometimes, even a person who has been taking opium for a long time might not know exactly how much they are taking, especially if they inject it. The individual will need to be taken to the hospital immediately and, usually, given a naloxone shot to reverse the effects of the opiate-based drug (NLM). Respiratory depression and opium overdose are absolutely effects of opium use you don’t want to experience.
Dependence and Withdrawal
When someone uses opium regularly for more than a few months, it is common for that individual to experience opium withdrawal symptoms when they try to stop. This is because they become dependent on the drug. Their body can’t feel normal without it, and they will feel like they need to take it constantly. This does occur with individuals on prescription opioid treatment schedules, but abusing a drug like opium in high amounts can cause it to come on quicker and in a more dangerous fashion.
According to the NLM, the symptoms of opium withdrawal are:
- Runny nose
- Increased tearing
- Muscle aches
- Bone and joint aches
- Abdominal cramps
- Dilated pupils
While most of these effects are not as dangerous as those caused by other withdrawal syndromes (like alcohol withdrawal or inhalant withdrawal), they can still lead an individual back to opium abuse just to make the unpleasant and often painful symptoms stop. This in itself is harmful because relapse is always dangerous.
According to Columbia University, “The effects of smoking opium are almost identical to the effects of using heroin or morphine.” These drugs are incredibly addictive, as is opium. The euphoric rush, relaxation, and pain relief caused by opium use are all desired effects, and a person will start to crave these after a while.
Soon, nothing will be as important as getting the next fix. Many individuals stop caring about the responsibilities (work, family, school, etc.) in their lives and things which were once important to them. Some individuals even get into financial or legal trouble trying to obtain more opium as they cannot stop themselves.
Addiction is defined as a brain disease that, while it once began as a voluntary act, becomes involuntary as the drug changes the way the person’s brain works. When someone becomes addicted to opium, they won’t be happy unless they are abusing it and will come up with any excuse needed in order to get more. Opium is just as dangerous as heroin or morphine in its own way and can cause the same amount of problems like:
- Coming between you and your loved ones
- Causing you to become apathetic about your life and other aspects of it
- Giving you mood swings that can be extremely intense, making you fluctuate between euphoria, depression, anxiety, and hostility.
- Making you only want to spend time with others who abuse opium or another drug
- Impairing your judgement to the point where you act dangerously because of the drug
- Starting to take heroin or other opioid-based drugs when opium is no longer available or if it no longer satisfies you.
Opium is a dangerous drug, and its effects can cause many major issues in your physical and mental health as well as many other aspects of your life. If you do not want to experience the many harmful effects that can be caused by opium use, it is best to avoid abusing the drug.